Greenland, NH – Addiction Recovery Services has been providing blogs as resources for the community. Their latest describes fentanyl withdrawals and their cause and symptoms. With the opioid epidemic, most have had an experience in one way or another involving fentanyl.
“Fentanyl is a powerful opioid. Opioids are substances that trigger your brain to release dopamine. This release creates a pleasurable feeling in the person using fentanyl or another opioid. Over time, a person’s brain stops producing these neurotransmitters without the presence of fentanyl. Therefore, a person will need to continue using fentanyl to feel normal,” the article reads.
Fentanyl withdrawals happen when a person has a physical dependence on fentanyl and they end their use. During withdrawal, a person will experience a variety of unpleasant symptoms, often compared to a severe case of the flu. Some physical symptoms can include excessive yawning, chills, goosebumps, diarrhea, nausea, vomiting, bone pain, muscle cramps, and weakness.
Mental symptoms of withdrawal can be more dangerous than the physical ones. These can include cravings for fentanyl, anxiety, depression, restlessness, and irritability. When anxiety and depression become overwhelming, thoughts of self-harm or suicide can occur. Seek medical attention if this ever happens.
“Fentanyl withdrawal symptoms usually start from 2-4 hours after the last time a person uses fentanyl. The early symptoms of fentanyl withdrawal are mild such as yawning, chills, and muscle pain. Many people will also feel anxious, and cravings for fentanyl use will begin.
"Withdrawal symptoms will reach peak intensity at around 24 hours after the last use and will typically last until 36 hours after the last use. It is common for people to experience intensified versions of the early-stage symptoms at this time. This is when a person may require medical care due to vomiting and the risk of dehydration.
"After 36 hours, symptoms of withdrawal start to decrease and usually end entirely on day 7 or 8. However, it is not uncommon for lingering symptoms to continue past this point, though they are typically less severe. In some cases, mild symptoms can remain for weeks or months. This is called Post-acute withdrawal syndrome, or PAWS,” the article continues.
When stopping fentanyl use, there are two methods that can be utilized. Cold turkey refers to the complete abrupt stop of all fentanyl use. This is not recommended as the symptoms of withdrawal can set in suddenly and create intense cravings. Weaning is a method of slowly reducing the amount of fentanyl used to ease withdrawal. In treatment, medications are given to reduce cravings and manage withdrawal symptoms. Comfort and well-being are monitored during this time.
Returning to fentanyl use after completing the withdrawal phase poses a potential risk for an overdose. Fentanyl overdose occurs when the body becomes overwhelmed by the substance and slows the central nervous system to a halt. This means breathing can stop, causing damage to the brain and vital organs. Many believe that they can use the same amount of fentanyl as they did before withdrawal. The body is no longer expecting fentanyl, and an overdose is more likely in this scenario. If an overdose is ever suspected, seek medical attention.
Addiction Recovery Services is a leading provider of flexible programming for fentanyl use disorder. Their outpatient treatment offers therapies, life-skill classes, and medication-assisted treatment. The goal of Addiction Recovery Services is to remind their clients that they are people, not disorders. With an empowering, personal choice-first approach, they have helped many to find their success in recovery.
For those wanting to learn more about Addiction Recovery Services, call 978-228-5853 or visit their website.
For more information about Addiction Recovery Services, contact the company here:
Addiction Recovery Services
1 Bayside Rd. Ste 205
Greenland, NH 03840